Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2020, 6:00 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 17, 2020, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaMoure County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WUUS53 KBIS 172300
SVRBIS
NDC045-093-172330-
/O.NEW.KBIS.SV.W.0067.200617T2300Z-200617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
600 PM CDT Wed Jun 17 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
North central LaMoure County in southeastern North Dakota...
Southeastern Stutsman County in southeastern North Dakota...
* Until 630 PM CDT.
* At 600 PM CDT, a severe thunderstorm was located over Dickey, or 15
miles northeast of Edgeley, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Adrian around 610 PM CDT.
Marion around 620 PM CDT.
Other locations impacted by this severe thunderstorm include Grand
Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 9838 4649 9865 4675 9853 4672 9844
4664 9844 4663 9843 4663 9820
TIME...MOT...LOC 2300Z 207DEG 28KT 4651 9847
HAIL...1.00IN
WIND...60MPH
$$
ABELING2 follow-up statements
042
WWUS53 KBIS 172317
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
617 PM CDT Wed Jun 17 2020
NDC093-172326-
/O.CAN.KBIS.SV.W.0067.000000T0000Z-200617T2330Z/
Stutsman ND-
617 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved east of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4650 9833 4657 9854 4663 9850 4663 9820
TIME...MOT...LOC 2316Z 207DEG 28KT 4663 9838
$$
NDC045-172330-
/O.CON.KBIS.SV.W.0067.000000T0000Z-200617T2330Z/
LaMoure ND-
617 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL LAMOURE COUNTY...
At 616 PM CDT, a severe thunderstorm was located over Marion, or 24
miles northeast of Edgeley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central LaMoure County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4650 9833 4657 9854 4663 9850 4663 9820
TIME...MOT...LOC 2316Z 207DEG 28KT 4663 9838
HAIL...1.00IN
WIND...60MPH
$$
ABELING070
WWUS53 KBIS 172324
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
624 PM CDT Wed Jun 17 2020
NDC045-172334-
/O.EXP.KBIS.SV.W.0067.000000T0000Z-200617T2330Z/
LaMoure ND-
624 PM CDT Wed Jun 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAMOURE COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4650 9833 4657 9854 4663 9850 4663 9820
TIME...MOT...LOC 2324Z 207DEG 28KT 4667 9835
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:22 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 17, 5:22 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 522 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 521 PM CDT Wed Jun 17 2020 This update for Severe Thunderstorm watch 282 until 11 pm CDT. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jun 17 2020 Severe thunderstorm potential in parts of south central ND into the James River valley is our focus through this evening. As of 19 UTC, a nearly stationary frontal zone extends from near Linton to Carrington. Elevated convection continues near and to the cool side of the boundary, with low-level theta-e advection ongoing in the moist sector where surface dewpoints have risen into the middle and upper 60s F. Steep midlevel lapse rates are contributing to moderate to strong instability with MLCAPE from 2000-3000 J/kg, and model simulations and RAP objective analysis data suggests MLCIN is quickly becoming minimized with boundary layer heating and moistening. Forecast soundings are strongly in agreement that a warm nose near 700 mb will persist until close to 00 UTC, which along with initially weak confluence along the stationary boundary casts some doubt on the timing of surface- based convective initiation. In contrast, low-level water vapor imagery has been showing a subtle midlevel impulse embedded in southwest flow aloft that is approaching central SD, and recent visible satellite imagery reveals subtle cirrus associated with this impulse near Phillip, SD, as of 1930 UTC. Extrapolation of this feature and in particular its associated cirrus -- which likely reflects ascent and cooling aloft required for convective initiation -- has it reaching the frontal zone in south central ND between 2130 and 2230 UTC. Shallow cumulus near the deeper moist layer near the frontal zone and the elevated convection in its vicinity are contributing to notable differential heating and the augmentation of the low-level ascent and the approach of the aforementioned impulse aloft is increasing our confidence in the initiation of surface-based thunderstorms initially near an axis from Linton and Napoleon toward Carrington around 22 UTC. Some uncertainty remains in the timing of convective initiation given the lingering warm nose aloft in forecast soundings and a disparate set of solutions from CAMs, including the HRRR, which has held off initiation until closer to 00 UTC and mainly east of our forecast area. However, that's a known bias of the HRRR, and our confidence in the timing and evolution is increasing as the previously-mentioned observational trends come in focus. Once storms develop, they will be propagating in an environment characterized by effective shear on the order of 30-40 kt, which supports both organized multicells and potential supercells with the magnitude of instability present. Given a modest orthogonal component of deep-layer shear vectors to the frontal zone, some initially-discrete supercell modes are possible, though weaker high-level flow and right-moving supercell motion vectors from ~230 degrees -- closer to the orientation of the boundary -- do suggest messy modes could evolve in time. Still, the CAPE-shear setting and steep lapse rates continue to support advertising hail up to golf ball size, further advocated by analysis of SPC SARS output. Some explicit sounding analog matches do show potential for larger hailstone sizes given the large instability and high inflow-layer theta-e, but the potential for messy modes means we are not advertising that at this juncture. We will also continue to message damaging wind gusts up to 70 mph. There is a non-zero tornado risk given 0-1-km SRH increasing to between 100 and 150 m2/s2 in the James River valley by early evening, but we have refrained from explicitly mentioning that at this time with- out stronger deep-layer shear and marginally-favorable MLLCL heights, along with potential for messy storm modes. Based on HREF-SREF blended severe-storm timing guidance, we feel that the risk of severe thunderstorms will subside by 06 UTC. Otherwise, the larger middle- and upper-level trough is forecast to lift northeast into southern Canada by Thursday as it evolves into a slow-moving low aloft. A jet core and embedded shortwave trough rotating around that feature could bring another round of showers and a few thunderstorms to south central areas overnight and early Thursday morning. Ultimately, this evolution will also drive another cold frontal zone eastward by Thursday and that is forecast to lead to a breezy day. We weighted the forecast toward the higher, MOS-based wind guidance on Thursday. A cyclonic flow regime could yield low-topped convection, but we relegated PoPs mainly to southwestern ND where forecast soundings suggest less influence from a midlevel subsidence inversion than elsewhere during the day. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jun 17 2020 We will be in a seasonable, albeit slightly cooler pattern on the whole through the long term, with a few chances of showers and thunderstorms, mainly this weekend. On Thursday night, the 12 UTC model suite is consistent showing a strong surface high moving through the Northern High Plains, with light winds and a subsidence regime supportive of lows likely in the 35 to 40 F range in parts of southwestern ND. We will need to consider the potential for frost in this setup. Thereafter, the upper-level low in southern Canada will slowly be shifting eastward amid synoptic-scale blocking. The cyclonic flow on the southern flank of the low and potential impulses embedded in it will bring some chance of showers and storms this weekend, with a slow drying trend early next week. The 12 UTC ECMWF and GFS suggest a non-zero risk of stronger storms Saturday, though the 00 UTC GEFS-based CIPS analog severe probabilities suggest relatively low confidence in that. The overall flow may become less cyclonic by early next week, leading to lower precipitation probabilities in ensemble guidance. Highs through the period will generally be in the 70s to lower 80s F. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 249 PM CDT Wed Jun 17 2020 A nearly stationary front in central ND will serve as the focus for showers and thunderstorms through tonight, with potential impacts at KBIS and KJMS. Severe storms could impact KJMS in the late afternoon and evening. Otherwise, a few showers and weaker storms could move into western ND late this afternoon through tonight with another cold front. MVFR ceilings appear likely in the wake of that second cold front over western ND late tonight and Thursday morning, with the main uncertainty being how far east the lower ceilings in stratus reaches. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Jun 17, 5:35 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 535 PM CDT Wed Jun 17 2020 NDZ001>005-009>013-017>023-031>036-040>046-182245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 535 PM CDT Wed Jun 17 2020 /435 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms Tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ025-037-047-048-050-051-182245- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 535 PM CDT Wed Jun 17 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are forecast tonight. Some storms could be severe in the James River Valley of south central North Dakota, with wind gusts up to 70 mph and hail up to golf ball size possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send severe weather reports to law enforcement, NWS Bismarck social media, or directly to NWS Bismarck by calling 701-250-4224.
In the hours before
Local storm report, Jun 17, 12:08 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG TUTTLE 47.14N 99.99W
06/17/2020 KIDDER ND PUBLIC
LARGE TREE BRANCHES WERE BLOW DOWN IN
TUTTLE. THEY ALSO RECEIVED 1.5 INCHES OF
RAIN.
&&
CKLocal storm report, Jun 17, 12:16 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG 6 W HANNOVER 47.12N 101.56W
06/16/2020 OLIVER ND PUBLIC
THUNDERSTORM WINDS DAMAGED THE SCREEN DOOR
TO A HOUSE. THE WINDS WERE ACCOMPANIED BY
PEA SIZE HAIL. REPORT RECEIVED VIA SOCIAL
MEDIA.
&&
CKLocal storm report, Jun 17, 2:37 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM TSTM WND GST 3 N DRISCOLL 46.89N 100.14W
06/17/2020 E80 MPH BURLEIGH ND PUBLIC
ESTIMATED 80 MPH WINDS CAUSED THE LOSS OF
TWO BARNS AND A POLE BUILDING. REPORT
RECEIVED VIA SOCIAL MEDIA.
&&
CKSpecial weather statement, Jun 17, 5:52 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 PM CDT Wed Jun 17 2020
NDZ037-048-172315-
La Moure ND-Stutsman ND-
552 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 615 PM CDT...
At 552 PM CDT, a strong thunderstorm was located near Dickey, or 12
miles northeast of Edgeley, moving north at 40 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marion, Adrian and Dickey.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4641 9843 4644 9864 4669 9856 4667 9844
4663 9844 4663 9824
TIME...MOT...LOC 2252Z 198DEG 34KT 4647 9851
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:28 PM CDT | Special Weather Statement | BIS | Adams | 32 min |
| Jun 16, 9:44 PM CDT | Special Weather Statement | BIS | Grant | 46 min |
| Jun 16, 9:51 PM CDT | Special Weather Statement | BIS | Mountrail | 39 min |
| Jun 16, 10:15 PM CDT | Special Weather Statement | BIS | Morton | 45 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 64 min |
| Jun 16, 10:28 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 62 min |
| Jun 16, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 43 min |
| Jun 16, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 34 min |
| Jun 16, 11:05 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 34 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 30 min |
| Jun 16, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 39 min |
| Jun 16, 11:41 PM CDT | Special Weather Statement | BIS | Renville | 19 min |
| Jun 16, 11:48 PM CDT | Special Weather Statement | BIS | McLean, Oliver | 42 min |
| Jun 16, 11:51 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 38 min |
| Jun 17, 12:09 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 51 min |
| Jun 17, 12:26 AM CDT | Special Weather Statement | BIS | Renville | 34 min |
| Jun 17, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville | 56 min |
| Jun 17, 1:03 AM CDT | Special Weather Statement | BIS | Burleigh | 27 min |
| Jun 17, 1:32 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 21 min |
| Jun 17, 5:52 PM CDT | Special Weather Statement | BIS | LaMoure | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.